Jump to content
CrazyBoards.org

Flipped out...lamictal?


Recommended Posts

I have had crappy internet service for weeks so I'm holding my breath that this actually posts.

 

Long story short, I'm on my 3rd week of lamictal (generic), now at 50 mg. I felt nothing at 25 mg except maybe a little insomnia and itchiness. Now after a week on 50 mg, I feel like I'm losing my mind. I am so friggin agitated, irritated and aggressive. At one point I was so anxious/angry/out of it, that I literally banged my head on the wall until I realized how bad it hurt and stopped. WTF? I'm on this to get stable but not to INCREASE my already bad irritation level to psycho bitch level. Oh and I itch so bad (in very intimate places as well as all over) that I want to scream.

 

Omg. Will this pass? Get worse? What should I do? I'm planning on calling my med doc tomorrow but I just don't know if I should stick with this or not. I took one look at my husband today and was so angry that I had to lock myself into the bathroom until I calmed down. This is NOT ok.

Link to comment
Share on other sites

To some extent it's pretty common for Lamictal to be REALLY weird while you are building up the dose, which unfortunately takes a while.  I had a lot of mood swings.

 

What you are describing though seems REALLY severe and I think calling your doctor is a really good idea.  Sometimes they can give you a temporary medication to help calm you down.  I had some things on hand to use for that.

 

As to whether to stick with it, it depends on a lot of things, especially how desperate you are for this to work - how many other things you've tried, what other options you have that are feasible.  Lamictal was important for me because I couldn't really come up with another medication option that  I would be willing to try.

Link to comment
Share on other sites

I've tried so many things but haven't tried many mood stabilizers but the problem I have is I already have about 50 lbs to lose so anything that makes me gain weight is out. I have chronic fatigue so anything that would help with agitation/irritation makes me drowsy so is out. Any stimulant helps with the fatigue but increases my agitation/irritation. I feel so helpless, like there is nothing out there to help me.

 

I have a (irrational) fear of lithium. Don't know why but I hear it is prone to weight gain anyway.

Link to comment
Share on other sites

Meds are all different for all people.  Most medications will say there is a side effect of weight gain, for example, but some people don't gain weight ... and some actually might lose some.  One example is abilify, which is weight neutral for me, but I've read how others gained some weight when taking it.  Some of the more common meds that are more likely to cause weight gain, don't cause weight gain in everyone. 

 

So you wont really know how a med effects you until you give it a chance.  Not everyone gets bad side effects.  And if they do, they tend to go away when the med is in their system.  Not everyone, but there are some.  None of the meds I am on cause me to gain weight and make me agitated (see sig).  But I have read how some do for others.  You won't know until you try.

Link to comment
Share on other sites

I did flip out when I first took Lamictal. For me it was hypomania, but some people experience stimulating to a lesser degree. You're doing the right thing by calling your doc tomorrow. I kind of wish I hadn't taken Lamictal, because that episode had consequences for me. Don't be scared of lithium, the weight gain is minor and happens over the long term if at all. Nothing like AAP weight gain. I don't have any side-effects.

Link to comment
Share on other sites

I've been on Lamictal for about ten years and felt pretty stable at 200mg.   

 

That increased to 400mg a few months ago (lots of outside stress and coming off some problematic meds).

 

I've noticed some of the aggressive type symptoms as well lately and I don't know if it's just ugly dysphoria or if it's the Lamictal.

 

It's like the ability to "deal" with shit is gone.  Instead of anger increasing with stress or whatever it's like there is nothing and then BAM! I'm pissed.

 

 

 

I never FELT anything titrating up on Lamictal or taking it for years.  Hell, I don't know if it does anything because I can't remember "before".

 

If there is a RASH with itching call your doctor RIGHT AWAY.  

Link to comment
Share on other sites

emsed - exactly. I've always been highly functional, always able to (for the most part) keep it together. The whole point of the med was so I wouldn't have to try so hard all the time, work so hard at keeping it together. But this took all my control and threw it out the window. Self-control is a good thing. You don't realize how good until it's gone. I snapped at a coworker, had to remove myself from a couple of situations at work and go be angry in the bathroom. I totally flipped out on my husband, became very short with my kids. Doesn't sound like progress...

 

I went from "oh it feels a little hot in here" to blacking out with rage, in like 2 seconds...not good.

 

Oh and did I mention the itching. lol No rash just all over itching. Spoke to doctor and she's pulling me off it. Back to the drawing board.

 

 

Link to comment
Share on other sites

Really? For itching? I am a little surprised, because ACs in general are known to cause itching at the beginning. All ACs can cause   rashes, too, it is just that Lamictal has one type of rash which is very dangerous. But I have very minor rashes from Lamictal all the time. So does my husband.

Link to comment
Share on other sites

Really? For itching? I am a little surprised, because ACs in general are known to cause itching at the beginning. All ACs can cause   rashes, too, it is just that Lamictal has one type of rash which is very dangerous. But I have very minor rashes from Lamictal all the time. So does my husband.

 

 

She pulled me off because I flipped out, blacked out and physically attacked my husband. I lost it on coworkers. I snapped at my kids. All of this is completely out of character for me. The itching is just something that was driving me crazy. I seriously felt like I had some kind of std and bugs crawling all over my skin but the main worrisome part was the change in behavior toward violence.

Link to comment
Share on other sites

For me I was just physicly sick at 50-100, lots of nausa and vomiting.  I was also coming off of Abilify after that made me bounce off walls so the first two weeks where weird for me. But you have made the right call in calling your Dr. ASAP.

Link to comment
Share on other sites

I never realized until finding these boards that Lamictal had such side effects.  I was on 200 for a long time and relatively stable.  When I went to 400 and then 600 it got BAD.  Same sort of stuff.   I always assumed Lamictal was benign but wow...

 

@Pip - SO SORRY to hear all that!  Thankfully you are switching.

 

I started Litium Friday so I'm hoping that will even things out.  So far I haven't felt much mentally, but my body is SORE in all my joints.  I don't know if that's related.

Link to comment
Share on other sites

The pdoc tells me Lamictal is the gold standard for BPII depression. 

I've been on it for years ( maybe 6 or 7 ? ) without any side effects except for problems with my memory.

Nothing major. I have ways to compensate, like keeping a notebook with me to write stuff down.

Although I miss being sharper, it's worth it to be well medicated for depression.

I'm not sure if it effects hypomania.

 

In March I started to have more depression than usual, so the pdoc raised the Lamictal from 200mg. up to 250mg.

At first I didn't notice anything different. But at three weeks I started to have balance problems. Then my memory issues started to get much worse.

I'm back to 200mg. and feeling much better.

 

Instead of raising or adding a med I'm trying therapy.

Meanwhile, the depression has already lifted after just 2 sessions.

Maybe it wasn't the therapy ? 

Maybe the depression was just lifting , the way they do for no reason we're sure about ?

Link to comment
Share on other sites

I know people say generic is just as good as name brand,  but it wasn't for me. I started on the Lamictal, name brand, then moved to the generic to save money. The generic just didn't work. It was like taking a step backward. Now my pdoc puts in "medically necessary" when sending in my script. Oh, and welbutrin gave me migraines, so stopped that one with permission from pdoc.

Edited by SnowFlake
Link to comment
Share on other sites

My personal experience with lamictal was completely side effect free, although I have heard of 'the rash' and you have to be careful of that no doubt. In terms of your symptoms I would be surprised if those are related to the lamictal, as you are still at a very low (sub-clnical) dose, but of course check with your doc. 

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...